Alert archive / Mississippi / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 39, NWS Mobile, AL

May 20, 2010Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at May 20, 2010, 2:39 PM CDT for Wayne County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2010, 2:39 PM CDT (19:39 UTC)
Expired
May 20, 2010, 3:07 PM CDT
In force
28 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Wayne County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 120 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2010-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1977 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2010-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1977 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

738 
WUUS54 KMOB 201939
SVRMOB
MSC153-202030-
/O.NEW.KMOB.SV.W.0039.100520T1939Z-100520T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
239 PM CDT THU MAY 20 2010

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WAYNE COUNTY IN SOUTHEAST MISSISSIPPI...

* UNTIL 330 PM CDT

* AT 238 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
  DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS 11 MILES SOUTHWEST OF
  EUCUTTA...OR ABOUT 11 MILES EAST OF LAUREL...AND MOVING NORTHEAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EUCUTTA BY 255 PM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3181 8893 3183 8891 3186 8858 3163 8893
TIME...MOT...LOC 1939Z 215DEG 31KT 3167 8895

$$
2 follow-up statements
789 
WWUS54 KMOB 201959
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
259 PM CDT THU MAY 20 2010

MSC153-202030-
/O.CON.KMOB.SV.W.0039.000000T0000Z-100520T2030Z/
WAYNE MS-
259 PM CDT THU MAY 20 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHWESTERN WAYNE COUNTY...

AT 254 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS NEAR EUCUTTA...OR ABOUT
16 MILES NORTHEAST OF LAUREL...MOVING NORTHEAST AT 35 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE IN MOBILE AT 
AREA CODE 2 5 1...AND THEN 6 3 3 6 4 4 3. OR...YOU MAY CONTACT YOUR 
NEAREST LAW ENFORCEMENT AGENCY OR COUNTY EMERGENCY MANAGEMENT...AND 
THEY WILL RELAY YOUR REPORT.

LAT...LON 3170 8893 3181 8893 3183 8891 3184 8876
      3174 8877 3171 8881
TIME...MOT...LOC 1958Z 215DEG 31KT 3182 8887

$$
053 
WWUS54 KMOB 202007
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
307 PM CDT THU MAY 20 2010

MSC153-202016-
/O.CAN.KMOB.SV.W.0039.000000T0000Z-100520T2030Z/
WAYNE MS-
307 PM CDT THU MAY 20 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WAYNE COUNTY IS
CANCELLED...

THE THREAT OF SEVERE WEATHER HAS MOVED NORTH OF WAYNE COUNTY.

LAT...LON 3170 8893 3181 8893 3183 8891 3184 8876
      3174 8877 3171 8881
TIME...MOT...LOC 2006Z 215DEG 31KT 3188 8882

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:50 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 20, 12:50 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
1250 PM CDT THU MAY 20 2010

.AVIATION...(18Z ISSUANCE)...VFR CONDITIONS PREVAIL THROUGH MUCH OF
THE PERIOD. MOST OF THE THUNDERSTORM ACTIVITY SHOULD REMAIN NORTH OF
THE TERMINALS THROUGH THE LATE AFTERNOON. AN ISOLATED SHOWER OR
THUNDERSTORM IS POSSIBLE LATE BUT THE RISK IS SMALL ENOUGH TO LEAVE
OUT OF THE TAF FOR THE CURRENT PACKAGE. /13

...PREVIOUS DISCUSSION...

.SHORT TERM...(TODAY AND TONIGHT) A WEAK STATIONARY FRONT STILL
LINGERS ACROSS THE SOUTHEAST STATES EARLY THIS MORNING...STRETCHING
FROM CENTRAL MISSISSIPPI EAST INTO SOUTHEAST ALABAMA AND SOUTHERN
GEORGIA. THE BOUNDARY IS EXPECTED TO BECOME MORE DIFFUSE TODAY AS THE
SYNOPTIC WIND BECOMES SOUTHERLY IN RESPONSE TO SHORTWAVE ENERGY
EJECTING OUT OF THE SOUTHERN PLAINS EAST INTO THE LOWER MS VALLEY.
THE SOUTHERN FRINGES OF THIS SHORTWAVE ARE EXPECTED TO BRUSH ACROSS
OUR FAR WESTERN ZONES BY LATE THIS AFTERNOON. MODELS ARE IN GOOD
AGREEMENT OF DEVELOPING AROUND 2000 J/KG OF MLCAPE THIS AFTERNOON.
THIS MODERATELY UNSTABLE AIRMASS IN CONJUNCTION WITH THE MORE
FAVORABLE UPPER LEVEL FORCING SPREADING INTO THE AREA SHOULD RESULT
IN SCATTERED SHOWERS AND THUNDERSTORMS OVER SE MS AND FAR INTERIOR
SW ALABAMA BY LATE THIS AFTERNOON. FURTHER EAST...INSTABILITY VALUES
TAPER OFF TO MLCAPES AROUND 1000 J/KG...BUT CANNOT RULE OUT ISOLATED
STORMS DEVELOPING WITH THE AFTERNOON SEA BREEZE AND THE WEAKENING
FRONTAL BOUNDARY OVER SOUTH CENTRAL ALABAMA.

WE NOTE THAT SPC HAS A SLIGHT RISK JUST BRUSHING THE FAR NW CWA FOR
TODAY. DEEP LAYER SHEAR WILL BE VERY WEAK ACROSS THE REGION AND NOT
SUPPORTIVE FOR ORGANIZED CONVECTION. HOWEVER...GIVEN THE PROJECTED
INSTABILITY AND UPPER SUPPORT...CANNOT RULE OUT A FEW STRONG PULSE
STORMS WITH AN ISOLATED SEVERE POSSIBLE. FORECAST SOUNDINGS DO SHOW
A WELL MIXED BOUNDARY LAYER THIS AFTERNOON AND INVERTED-V
PROFILES...INDICATIVE OF FAVORABLE WET BULBING WHICH WOULD ALLOW FOR
MORE VIGOROUS DOWNDRAFTS TO REACH THE SFC. IN FACT...OUR LOCAL WET
MICROBURST THREAT FOR TODAY IS MODERATE OVER SE MS AND INTERIOR SW
AL. THEREFORE...WIND GUSTS OF 35-45 MPH ARE EXPECTED TO BE COMMON
WITH THE STRONGER STORMS...WITH A FEW POSSIBLY REACHING SEVERE
LIMITS OF 60 MPH. HAIL CANNOT BE DISCOUNTED EITHER...ALTHOUGH
FREEZING LEVELS ARE HIGH ENOUGH TO LIMIT TO THE OVERALL THREAT.

CONVECTION EXPECTED TO CARRY INTO THE EARLY EVENING OVER OUR FAR
WESTERN AND NORTHERN ZONES...WITH STORMS QUICKLY DIMINISHING THE
FURTHER SOUTH AND EAST THEY PROGRESS AS THE MAIN UPPER LEVEL
SHORTWAVE ENERGY PULLS AWAYS. WILL FOCUS THE HIGHEST POPS ALONG AND
NORTH OF HIGHWAY 84 THIS EVENING WITH NO POPS AFTER MIDNIGHT.

LOW LEVEL THICKNESSES FORECAST TO BE SLIGHTLY HIGHER TODAY...WHICH
SUPPORTS A 1-2 DEGREE INCREASE FROM WEDNESDAY'S HIGHS. LOOKING FOR
LOW 90S INLAND TO MID 80S ALONG THE BEACHES. LOWS TONIGHT IN THE MID
60S TO NEAR 70 CLOSER TO THE COAST. 34/JFB

&&

.LONG TERM...BY 12 FRI MAIN UPPER TROF OVER THE CENTRAL PLAINS STATES
BEGINS TO OPEN AND LIFT NE TOWARDS THE GREAT LAKES THROUGH FRI
EVENING FOLLOWED BY A HIGH AMPLITUDE RIDGE SHIFTING EAST FROM THE
SOUTH CENTRAL CONUS TO THE MS RIVER VALLEY AND SOUTHEAST CONUS
LATE FRI THROUGH SUN EVENING. FURTHER EAST A BROAD SFC TO H5 LOW
DEVELOPS BY EARLY NEXT WEEK OVER MUCH OF THE WESTERN ATLANTIC PROGGED
TO SHIFT SLOWLY WEST THROUGH MIDWEEK. WITH THIS PATTERN EXPECT LESS
COVERAGE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY WITH
MAYBE AN ISOLATED AFTERNOON OR EARLY EVENING THUNDERSTORM EACH DAY
OCCURRING MOSTLY INLAND WITH AN AFTERNOON SEABREEZE CIRCULATION. WITH
DEEP RIDGE IN PLACE EXPECT MORE SUNSHINE THAN CLOUDS EACH DAY WITH
AFTERNOON HIGHS CLIMBING TO THE LOWER 90S FOR MOST INLAND AREAS ON
FRI AND THE MID 90S SAT THROUGH SUN. WITH BETTER MOISTURE ADVECTION
FROM THE SOUTH AND EAST BY EARLY NEXT WEEK EXPECT MORE CLOUDS THEN
SUN MON THROUGH MIDWEEK OCCURRING MOSTLY DURING THE AFTERNOON AND
EVENING HOURS. AS FOR NOW DON'T EXPECT ANY SIGNIFICANT OR WIDESPREAD
SEVERE WEATHER FRI AND OVER THE WEEKEND THOUGH THERE WILL BE PLENTY
OF DRY AIR IN THE MID LEVELS. BEST CHANCE FOR CONVECTION TO OCCUR
WILL BE FRI AND SAT AFTERNOONS ALONG A FAIRLY DECENT SEABREEZE FRONT
SETTING UP EACH DAY COMBINED WITH A WEAK CAP IN THE LOWER TO MID
LEVELS. ON SUN MOST OF THE MODEL GUIDANCE DEPICTS A STRONGER CAP
EXCEPT THE CANADIAN GEM WHICH SHOWS MUCH WEAKER SITUATION RESULTING
IN BETTER COVERAGE BY SUN AFTERNOON. FOR NOW WILL LEAN TOWARDS A
BLEND OF THE GFS AND ECMWF ON THE SYNOPTIC PATTERN ACROSS THE DEEP
SOUTH THR0UGH EARLY NEXT WEEK AND STAY CLOSE TO THE CURRENT 00Z MEX
GUIDANCE FOR TEMPS FRI THROUGH THE EXTENDED PDS. 32/EE

&&

.MARINE...HIGH PRESSURE LOCATED OVER THE WESTERN ATLANTIC WILL RIDGE
INTO THE NORTHERN GULF THROUGH THE WEEKEND...RESULTING IN A
PREVAILING LIGHT EAST TO SOUTHEAST FLOW. WINDS WILL BE LOCALLY HIGHER
CLOSE TO THE COAST DURING THE AFTERNOON SEA BREEZE. THE WIND
FORECAST BECOMES PROBLEMATIC BY THE BEGINNING OF NEXT WEEK AS THE
LATEST MODEL GUIDANCE DEVELOPS A SUBTROPICAL DISTURBANCE OVER THE
WESTERN ATLANTIC AND MOVES IT CLOSE TO THE SOUTHEAST ATLANTIC COAST.
IF THIS WERE TO COME TO FRUITION...WINDS OVER THE MARINE AREA WOULD
LIKELY SHIFT FROM A NORTHWEST COMPONENT LATE SUNDAY TO A MORE
NORTHEAST/EAST WIND ON MONDAY. THIS IS ALL VERY UNCERTAIN AT THIS
JUNCTURE. 34/JFB

&&

.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
LATER TODAY WITH THE BEST COVERAGE OVER THE WESTERN HALF OF THE
FORECAST AREA. SOME STORMS COULD BE STRONG WITH PLENTY OF LIGHTNING AND
WIND GUSTS RANGING FROM 35 TO 40 MPH. A FEW STRONGER STORMS WILL
ALSO BE POSSIBLE WITH WIND GUSTS APPROACHING 60 MPH LATE IN THE
AFTERNOON. FOR FRI THROUGH EARLY NEXT WEEK EXPECT A SLIGHTLY DRIER
PATTERN WITH AFTERNOON RELATIVE HUMIDITY VALUES RANGING FROM 35 TO
45 PERCENT. AFTERNOON TEMPS WILL LIKELY CLIMB TO THE MID 90S SAT AND
SUN WITH MORE SUN THEN CLOUDS EXPECTED. 32/EE

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      89  67  88  67 /  20  10  10  10
PENSACOLA   87  69  88  70 /  10  10  10  10
DESTIN      85  72  85  72 /  10  10  20  10
EVERGREEN   91  64  91  64 /  20  30  20  20
WAYNESBORO  90  66  88  65 /  50  40  20  10
CAMDEN      91  65  91  67 /  30  40  30  20
CRESTVIEW   91  62  92  63 /  10  10  20  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 20, 5:05 AM CDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
505 AM CDT THU MAY 20 2010

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-211100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
505 AM CDT THU MAY 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE DEVELOPMENT OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
IS EXPECTED THIS AFTERNOON AND EARLY EVENING...WITH THE GREATEST
COVERAGE EXPECTED OVER SOUTHEAST MISSISSIPPI. SOME OF THE STORMS
WILL LIKELY BECOME STRONG...CAPABLE OF PRODUCING SMALL HAIL AND
WIND GUSTS OF 35 TO 45 MPH. AN ISOLATED SEVERE STORM IS ALSO
POSSIBLE WITH THE MAIN THREATS BEING LOCALLY DAMAGING WIND GUSTS AND
QUARTER SIZED HAIL. THE MOST FAVORABLE AREA FOR STRONG TO SEVERE
STORMS WILL BE LOCATED OVER SOUTHEAST MISSISSIPPI AND INTERIOR
SOUTHWEST ALABAMA WEST OF INTERSTATE 65. THE THUNDERSTORM ACTIVITY
IS EXPECTED TO QUICKLY DIMINISH BY MID TO LATE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:24 PM CDTSevere Thunderstorm WarningMOBWayne16 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.